On the construction of a class of invariant polynomials in several matrices, extending the zonal polynomials

  • A. W. Davis


The construction of a class of invariant polynomials in several matrices extending the zonal polynomials is discussed. The method adopted generalized the orginal group-theoretic approach of James [9]. A table of three-matrix polynomials up to degree 5 is presented.

AMS 1970 subject classification

62E15 62H10 

Key words and phrases

Invariant polynomials zonal polynomials group representations multivariate distributions Young tableaux 


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. [1]
    Boerner, H. (1963).Representations of Groups, North-Holland, Amsterdam.zbMATHGoogle Scholar
  2. [2]
    Chikuse, Y. (1979a). Distributions of some matrix variates and latent roots in multivariate Behrens-Fisher discriminant analysis, to appear inAnn. Statist.Google Scholar
  3. [3]
    Chikuse, Y. (1979b). Invariant polynomials with three matrix arguments, extending the polynomials with smaller numbers of matrix arguments, unpublished report.Google Scholar
  4. [4]
    Chikuse, Y. (1980). Invariant polynomials with real and complex matrix arguments and their applications, unpublished report, University of Pittsburgh.Google Scholar
  5. [5]
    Constantine, A. G. (1963). Some non-central distribution problems in multivariate analysis,Ann. Math. Statist.,34, 1270–1285.MathSciNetCrossRefGoogle Scholar
  6. [6]
    Davis, A. W. (1979). Invariant polynomials with two matrix arguments extending the zonal polynomials: applications to multivariate distribution theory.Ann. Inst. Statist. Math.,31, A, 465–485.MathSciNetCrossRefGoogle Scholar
  7. [7]
    Davis, A. W. (1980a). Invariant polynomials with two matrix arguments, extending the zonal polynomials,Multivariate Analysis—V (ed. P. R. Krishnaiah), 287–299.Google Scholar
  8. [8]
    Davis, A. W. (1980b). On the effects of moderate multivariate nonnormality on Wilks's likelihood ratio criterion,Biometrika,67, 419–427.MathSciNetCrossRefGoogle Scholar
  9. [9]
    James, A. T. (1961a). Zonal polynomials of the real positive definite symmetric matrices,Ann. Math.,74, 456–469.MathSciNetCrossRefGoogle Scholar
  10. [10]
    James, A. T. (1961b). The distribution of noncentral means with known covariance,Ann. Math. Statist.,32, 874–882.MathSciNetCrossRefGoogle Scholar
  11. [11]
    James, A. T. (1964). Distributions of matrix variates and latent roots derived from normal samples,Ann. Math. Statist.,35, 475–501.MathSciNetCrossRefGoogle Scholar
  12. [12]
    Muirhead, R. J. (1978). Latent roots and matrix variates: a review of some asymptotic results,Ann. Statist.,6, 5–33.MathSciNetCrossRefGoogle Scholar
  13. [13]
    Phillips, P. C. B. (1980). The exact distribution of instrumental variable estimators in an equation containingn+1 endogenous variables,Econometrica,48, 861–878.MathSciNetCrossRefGoogle Scholar
  14. [14]
    Richards, D. St. P. and Gupta, R. D. (1980). Evaluation of cumulative probabilities for Wishart and multivariate beta matrices and their latent roots, unpublished report, University of the West Indies.Google Scholar

Copyright information

© The Institute of Statistical Mathematics, Tokyo 1981

Authors and Affiliations

  • A. W. Davis

There are no affiliations available

Personalised recommendations